Ohio, 2021

Flooding in Ohio, March 1 to 5, 2021

March 1 to 5, 2021 · NWS RLX · 9 events in 5 counties and zones

Periods of rain that occurred from Friday February 26th through the morning of Monday March 1st due to multiple disturbances caused flooding to occur across southeast Ohio. Over two inches of rain fell in the area, which spilled into the Ohio River and led to moderate river flooding for the first few days of the new calendar month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$74,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Periods of rain that occurred from Friday February 26th through the morning of Monday March 1st due to multiple disturbances caused flooding to occur across southeast Ohio. Over two inches of rain fell in the area, which spilled into the Ohio River and led to moderate river flooding for the first few days of the new calendar month. The Ohio River at Lloyd Greenup Lock reached a historic crest height of 57.99 feet, which is the 8th highest crest this location of the river has ever observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 28, 10:14 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Feb 28, 10:14 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1014 PM EST Sun Feb 28 2021

.SYNOPSIS...
Threat of flooding continues tonight with periods of moderate
to heavy rainfall. Drier conditions arrive on Monday in the wake
of a cold front, then persisting through most of the week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 1000 PM Sunday...

The forecast remains on track and no changes were needed at this
time. Almost decided to tamper with QPF as rain rates were not as
impressive as earlier and the main convective line causing
higher amounts is trending south of the area, however declined
to do so. We are still receiving high amounts in our KY counties
and WV counties near the border of KY. Upper level steering is
becoming more westerly and intensifying, therefore should help
move along this front to where less convective rain makes its
way into the area and pushes south of us ahead of the front.
This may allow for a more stratiform type rain with lesser rain
rates that may become somewhat moisture deprived with the
convective line working against the rest of the frontal
boundary. Since confidence is fairly low and it is late in the
game decided to leave the QPF alone. We may see slightly less
amounts from now until the end, but regardless most of the
moisture should be cut off by late morning as drier air filters
in from northwesterly flow.

As of 540 PM Sunday...

The main forecast is on track and only modified POPs slightly to
better represent the current observations and trends. Also, held
a bit more cloud coverage for Monday afternoon as frontal
passage will be more of an anafrontal event.

As of 200 PM Sunday...

A warm front continues to march northward through the area this
afternoon with a plethora of Areal Flood Warnings in place in
response to periods of moderate to heavy rainfall. Local and
regional gages depict a swath of 1.5 to 2 inches has already
fallen along the I-64 corridor from eastern Kentucky into the
western portions of West Virginia, where the bulk of flooding
reports have occurred today. Many roads and highways are already
taking on high water issues in the forecast area, so continue to
heed caution if going out and about today.

An area of renewed precipitation rides in along the boundary and
further enhanced by jet dynamics aloft this evening, prompting
an additional 1 to 3 inches of rain across the area. Given the
overly saturated soil conditions already in place from the past
24 hours, most of the rain (and melting snowpack in the
mountains) will become runoff and hike up water levels of many
creeks, streams, and rivers, already noted by real-time river
gages. The Flood Watch remains in effect through the course of
the overnight period for this reason along with the individual
Areal and River Flood Warnings already in place.

To top it all off, warm air advection and breaks in cloud cover
in the southern extent of the forecast area could prompt a few
thunderstorms to sprout this afternoon along the frontal
boundary. Latest obs in southwest Virginia and southern West
Virginia show temperatures outside of the rain shield have
reached the upper 60s. This trend could continue up into the
Charleston metro area, establishing a local unstable
environment that will have to be monitored this evening when
renewed precipitation ushers in from the Tennessee Valley.

A cold front will drive through the area overnight into Monday
morning, which will provide one last shot, albeit short given
its progressive nature, of rain for the first half of Monday.
The chance for precip will quickly diminish from west to east
after daybreak and finally conclude along the higher terrain,
potentially as a combination of rain and snow showers, by the
afternoon. Lingering low level moisture will keep
stratus/stratocu over much of the area Monday before a
reinforcing cold front drops down along the parent upper level
low overnight Monday into Tuesday.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
As of 200 PM Sunday...

Upper level low pressure swings through the Upper Great Lakes
late Monday afternoon and drives a reinforcing cold front
through the forecast area. This will establish much drier
conditions to take hold through the period and much of the work
week as well.

A weak southern stream system forming on the tail end of the
cold front emerges out of the GoM on Wednesday and grazes the
southern portions of the forecast area with a chance of rain and
snow showers, pending surface temperatures at the time of its
arrival. This feature appears to be fairly progressive, so
showers should be east of the Appalachians by Wednesday
afternoon. This will bring the return of quiet and dry weather
at the break point between the short and long term period.

Northwesterly flow in the wake of the secondary frontal passage
will cause morning temperatures to plummet into the 20s and that
appears to be the trend through the week. Given the flattened
upper level pattern and no signs of strong systems encroaching
the forecast area, very little change to the low level flow is
expected. Therefore, there will likely be very little
fluctuation in daily max/min temperatures through the extended
forecast.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 200 PM Sunday...

Arctic high pressure settles into the area by Thursday,
maintaining dry, but colder weather through the end of the
period. Subfreezing H85 temperatures suggest temperatures will
stay below their climatological norm for the first full week of
March.

Models for the back end of the work week suggest a southern
stream system attempting to reach the Central Appalachians by
Thursday, but upper level longwave troughing will shunt the bulk
of precipitation to our south, with perhaps only very light PoPs
sneaking into our southern zones.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
As of 630 PM Sunday...

Southwesterly flow will turn northwesterly by the early
afternoon associated with frontal passage. Slight moderate flow,
generally around 10KT (slightly higher near the mountains),
should hold steady through the period. Gusts into the upper
teens (slightly stronger near EKN/BKW) will likely persist and
willl likely affect all terminals through the afternoon. The
rain will also be persistent with variable VIS restrictions
dependent upon intensity of rainfall into the morning although
on average MVFR conditions will rule. Brief periods of IFR VIS
may occur with frontal passage late in the morning near
CWR/BKW/EKN. Rain tapers off for most terminals by late morning
with EKN/BKW being the last to endure it up until around the
early afternoon. With the rain ending some cloud coverage will
linger past frontal passage creating an anafrontal event leaving
low clouds into the afternoon although conditions should
improve to VFR by mid afternoon with dry air filtering in.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Ceilings and visibility likely waver
significantly during periods of moderate to heavy rain through
the overnight hours.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                  MON 03/01/21
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EST 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
CRW CONSISTENCY  H    H    M    H    H    H    H    M    H    H    H    H
HTS CONSISTENCY  H    H    H    H    M    M    H    M    M    H    H    H
BKW CONSISTENCY  L    H    H    H    H    H    H    M    H    H    H    H
EKN CONSISTENCY  H    H    H    M    L    H    H    H    M    M    H    L
PKB CONSISTENCY  H    H    H    H    H    L    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z TUESDAY...
No IFR conditions in the foreseeable future after Monday
afternoon.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 7 AM EST Monday for WVZ005>008-013>020-
     024>034-039-040-515>526.
OH...Flood Watch until 7 AM EST Monday for OHZ086-087.
KY...Flood Watch until 7 AM EST Monday for KYZ101>103-105.
VA...Flood Watch until 7 AM EST Monday for VAZ003-004.

&&

SYNOPSIS...MEK
NEAR TERM...JZ/MEK
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...JZ
Hazardous weather outlook, Feb 28, 5:12 AM EST, 18 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
512 AM EST Sun Feb 28 2021

KYZ101>103-105-OHZ086-087-VAZ003-004-WVZ005>008-013>020-024>034-039-
040-515>526-011015-
Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Dickenson-
Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane-
Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
512 AM EST Sun Feb 28 2021

...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ075-076-083>085-WVZ009>011-011015-
Athens-Washington-Jackson OH-Vinton-Meigs-Wood-Pleasants-Tyler-
512 AM EST Sun Feb 28 2021

This Hazardous Weather Outlook is for portions of southeast Ohio
and northern West Virginia.

.DAY ONE...Today and Tonight.

A low pressure system will bring rounds of rain today and tonight.
This will lead to strong rises of area creeks and rivers, which may
result in high water issues. Poor drainage flooding and hydroplaning
are also possible. This area is in a marginal to slight risk for
excessive rainfall today through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-011015-
Perry-Morgan-
512 AM EST Sun Feb 28 2021

This Hazardous Weather Outlook is for Perry and Morgan counties in
interior southeast Ohio.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

A low pressure system will bring rounds of rain today and tonight.
This could lead to rises of area creeks and rivers, which may result
in high water issues. Poor drainage flooding and hydroplaning are
also possible. This area is in a marginal risk for excessive rainfall
today through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

JP / TRM

In the hours before

Local storm report, Feb 28, 9:19 PM EST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
919 PM EST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     DEBRIS FLOW      16 E VANSANT            37.25N 81.80W
02/28/2021                   BUCHANAN           VA   911 CALL CENTER

            MUDSLIDE REPORTED IN THE JEWELL VALLEY AREA.

0300 PM     DEBRIS FLOW      4 WNW GRUNDY            37.30N 82.17W
02/28/2021                   BUCHANAN           VA   911 CALL CENTER

            MUDSLIDE REPORTED NEAR MAXIE, VA.

0300 PM     DEBRIS FLOW      2 S VANSANT             37.20N 82.09W
02/28/2021                   BUCHANAN           VA   911 CALL CENTER

            MUDSLIDE REPORTED 2 MILES SOUTH OF VANSANT
            AT STATE ROUTE 620.

0300 PM     DEBRIS FLOW      12 ESE VANSANT          37.18N 81.89W
02/28/2021                   BUCHANAN           VA   911 CALL CENTER

            MUDSLIDE REPORTED NEAR COAL GAP AT STATE
            ROAD 629.

1255 PM     DEBRIS FLOW      1 W ELKVIEW             38.44N 81.49W
02/28/2021                   KANAWHA            WV   PUBLIC

            MUDSLIDE AND TREES IN ELK RIVER ROAD SOUTH.

0722 PM     FLASH FLOOD      2 NNE RUTLAND           39.07N 82.12W
02/28/2021                   MEIGS              OH   PUBLIC

            REPORT FROM MPING: STREET/ROAD FLOODING;
            STREET/ROAD CLOSED; VEHICLES STRANDED.

0815 PM     FLOOD            7 NNW CLAY              38.56N 81.13W
02/28/2021                   CLAY               WV   EMERGENCY MNGR

            FLOODING ON ROUTE 36 DUE TO CREEK EXCEEDING
            ITS BANKS.

0800 PM     FLOOD            11 S EAST LYNN LAKE     38.00N 82.41W
02/28/2021                   WAYNE              WV   911 CALL CENTER

            ROUTE 152 CLOSED DUE TO FLOODING NEAR THE
            DUNLOW FIRE DEPARTMENT.

0800 PM     FLOOD            1 N EAST LYNN LAKE      38.16N 82.38W
02/28/2021                   WAYNE              WV   911 CALL CENTER

            ROUTE 37 NEAR EAST LYNN ELEMENTARY SCHOOL
            CLOSED DUE TO FLOODING.

0800 PM     FLOOD            6 NE EAST LYNN LAKE     38.22N 82.30W
02/28/2021                   WAYNE              WV   911 CALL CENTER

            BEECH FORK RD CLOSED DUE TO FLOODING.

0800 PM     FLOOD            5 WNW BEECH FORK STATE  38.33N 82.49W
02/28/2021                   WAYNE              WV   911 CALL CENTER

            ROAD CLOSURE DUE TO FLOODING NEAR THE
            INTERSECTION OF WOLF CREEK AND MALCOLM LN.

0800 PM     FLOOD            2 E CEREDO              38.39N 82.52W
02/28/2021                   WAYNE              WV   911 CALL CENTER

            FLOODING NEAR THE INTERSECTION OF SPRING
            VALLEY DRIVE AND N. JEFFERSON DR.

0800 PM     FLOOD            1 WNW FORT GAY          38.12N 82.61W
02/28/2021                   WAYNE              WV   911 CALL CENTER

            FLOODING ON THE BIG SANDY RIVER ROAD NEAR
            FORT GAY, WV.

0800 PM     FLOOD            4 SW EAST LYNN LAKE     38.12N 82.45W
02/28/2021                   WAYNE              WV   911 CALL CENTER

            DRIFT CREEK ROAD CLOSED DUE TO FLOODING.

0745 PM     FLOOD            7 NNW CLAY              38.56N 81.12W
02/28/2021                   CLAY               WV   EMERGENCY MNGR

            SUMMERS FORK ROAD IMPASSABLE DUE TO FLOODING
            FROM SUMMERS FORK CREEK.

0524 PM     FLOOD            2 ESE HUNTINGTON        38.41N 82.40W
02/28/2021                   CABELL             WV   PUBLIC

            REPORT FROM MPING: RIVER/CREEK OVERFLOWING;
            CROPLAND/YARD/BASEMENT FLOODING.

0415 PM     FLOOD            1 SSW MASON             39.00N 82.04W
02/28/2021                   MASON              WV   DEPT OF HIGHWAYS

            ROADWAY WASHED OUT DUE TO FLOODING.

0401 PM     FLOOD            2 ESE HUNTINGTON        38.41N 82.40W
02/28/2021                   CABELL             WV   PUBLIC

            REPORT FROM MPING: RIVER/CREEK OVERFLOWING;
            CROPLAND/YARD/BASEMENT FLOODING.

&&
Local storm report, Feb 28, 10:49 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1049 PM EST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     DEBRIS FLOW      3 N WILLIAMSON          37.71N 82.31W
02/28/2021                   MINGO              WV   EMERGENCY MNGR

            ROCKSLIDE ON US-119, 3 MILES NORTH OF
            WILLIAMSON.

1001 PM     DEBRIS FLOW      2 N KERMIT              37.87N 82.41W
02/28/2021                   WAYNE              WV   EMERGENCY MNGR

            ROCKSLIDE ON US-52.

0320 PM     FLOOD            1 NE POINT PLEASANT     38.86N 82.12W
02/28/2021                   MASON              WV   EMERGENCY MNGR

            DETOUR DUE TO FLOODING ON JERICHO ROAD.

0320 PM     FLOOD            6 E POINT PLEASANT      38.86N 82.02W
02/28/2021                   MASON              WV   EMERGENCY MNGR

            DETOUR DUE TO FLOODING ON PLAIN VALLEY RD.

0415 PM     FLOOD            1 SSW MASON             39.00N 82.04W
02/28/2021                   MASON              WV   DEPT OF HIGHWAYS

            ROADWAY WASHED OUT DUE TO FLOODING.

0415 PM     FLOOD            6 S HENDERSON           38.74N 82.15W
02/28/2021                   MASON              WV   EMERGENCY MNGR

            DETOUR DUE TO FLOODING ON CRAB CREEK ROAD.

0725 PM     FLOOD            6 SSE HENDERSON         38.75N 82.11W
02/28/2021                   MASON              WV   EMERGENCY MNGR

            DETOUR DUE TO FLOODING AT FIVE MILE ROAD AND
            COUNTY 25.

0725 PM     FLOOD            6 SSE HENDERSON         38.75N 82.09W
02/28/2021                   MASON              WV   EMERGENCY MNGR

            DETOUR DUE TO FLOODING ON JIM HILL ROAD.

0725 PM     FLOOD            3 SE HENDERSON          38.81N 82.10W
02/28/2021                   MASON              WV   EMERGENCY MNGR

            DETOUR DUE TO FLOODING ON WV 817.

0900 PM     FLOOD            1 NE KERMIT             37.85N 82.39W
02/28/2021                   MINGO              WV   EMERGENCY MNGR

            MARROWBONE ROAD CLOSED DUE TO FLOODING.

&&
Local storm report, Feb 28, 11:39 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1139 PM EST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 PM     FLOOD            6 S HAMLIN              38.20N 82.10W
02/28/2021                   LINCOLN            WV   EMERGENCY MNGR

            UPPER MUD RIVER ROAD AT BIG LAUREL IS
            BLOCKED DUE TO FLOODING.

1024 PM     FLOOD            7 ESE HAMLIN            38.24N 81.99W
02/28/2021                   LINCOLN            WV   EMERGENCY MNGR

            ROUTE 3 AT DUVAL PK-8 SCHOOL BLOCKED DUE TO
            FLOODING.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 flood. Local standard time, as filed.

Flood, Meigs

When
March 1, 12:00 AM EST to March 2, 11:54 AM EST
Where
Meigs County, 1.43 mi ESE of Chester to 1.46 mi N of Bashan
Cause
Heavy Rain
Property damage
$8,000
Reported by
River/Stream Gage
Coordinates
39.073, -81.895

The Shade River near Chester rose out of its 17 foot bankfull level during the last final minutes of February 28th. The river crested at 21.49 feet on the first day of March and returned to its banks just before noon on the 2nd. The Sugar Run Creek Bridge and Shade River Bridge flooded and became impassable while the river was out of its banks.

Flood, Washington

When
March 1, 11:42 AM EST to 7:50 PM EST
Where
Washington County, 0.54 mi WSW of Bloomfield to 1.01 mi ESE of Bloomfield
Cause
Heavy Rain
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
39.567, -81.209

The Little Muskingum at Bloomfield rose above its 16 foot bankfull level just before noon on March 1st. The river crest at 16.57 feet later that day and returned to its banks in the evening. The intersection of Route 26 and Route 260 began to flood in low lying areas during this time as well as the fields located near the river gage.

Flood, Gallia

When
March 1, 8:00 PM EST to March 4, 8:07 PM EST
Where
Gallia County, 1 mi E of Gallipolis to 1.05 mi NNE of Kanauga
Cause
Heavy Rain
Property damage
$8,000
Reported by
River/Stream Gage
Coordinates
38.817, -82.182

The Ohio River at Point Pleasant rose above its 40 foot flood stage on the evening of March 1st. The river would remain out of its banks through March 4th and crested at 46.23 feet. While the river was above its banks, low lying areas surrounding Point Pleasant flooded due to backwater.

Flood, Lawrence

When
March 2, 1:00 PM EST to March 4, 8:36 PM EST
Where
Lawrence County, 0.75 mi S of North Kenova to 0.52 mi N of Burlington
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
38.409, -82.582

The Ohio River at Huntington rose above its 50 foot flood stage during the early afternoon hours of March 2nd. The river crested at 57.99 feet around 24 hours later, then returned to its banks on the evening of March 4th. While the river was out of its banks, several areas on the Ohio side of the river flooded. These included sections of Ohio Route 52 near Chesapeake and South Point 5 miles west of the bridge at 6th Street.

Flood, Meigs

When
March 2, 2:35 PM EST to March 4, 2:47 AM EST
Where
Meigs County, 2.55 mi SSW of Antiquity to 1.06 mi SE of Antiquity
Cause
Heavy Rain
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
38.914, -81.911

The Ohio River at Racine Lock rose above its 41 foot flood stage during the early afternoon on March 2nd. The river crested at 42.74 feet on the morning of March 3rd and returned to its banks just after midnight on the 4th. Ohio Route 124 near Minersville and Antiquity flooded while the river was out of its banks.

Flood, Gallia

When
March 2, 5:13 PM EST to March 4, 12:25 AM EST
Where
Gallia County, 1.91 mi N of Eureka to 2.67 mi SSW of Bladen
Cause
Heavy Rain
Property damage
$15,000
Reported by
River/Stream Gage
Coordinates
38.708, -82.183

The Ohio River at the R.C. Byrd Lock and Dam rose above its 50 foot flood stage on the evening of March 2nd. The river at this location crested at 51.23 feet around sunrise on the 3rd, and returned to its banks right after midnight on March 4th.

Route 7, which runs parallel to the river, was flooded in several spots, including at Teens Run, Chickamauga Creek, Kyger Creek, Clay Chapel, Clay School, and just above Route 218. Portions of Gallipolis began to flood while the Ohio River was above its flood stage. The Spruce Street Chickamauga Creek Bridge was closed due to flooding of low areas around the bridge.

Flood, Meigs

When
March 2, 8:18 PM EST to March 3, 7:00 PM EST
Where
Meigs County, 0.18 mi S of Pomeroy to 0.59 mi E of Pomeroy
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
39.027, -82.030

The Ohio River at Pomeroy rose out of its 46 foot bankfull level on the evening of March 2nd. The river at this location crested at 46.70 feet on the 3rd and returned to its banks that evening. Pomeroy parking lots and the river amphitheater were flooded along the river. Main street in the town and some secondary roads became flooded due to backwater.

Flood, Meigs

When
March 2, 10:55 PM EST to March 3, 6:55 PM EST
Where
Meigs County, 0.37 mi ESE of Reedsville to 0.28 mi S of Reedsville
Cause
Heavy Rain
Property damage
$8,000
Reported by
River/Stream Gage
Coordinates
39.119, -81.743

The Ohio River at the Belleville Lock and Dam rose above its 35 foot flood stage on the evening of March 2nd. The river at this location crested at 35.58 feet and returned to its banks on the evening of March 3rd. Ohio State Route 124 was flooded in several places, including north of Stiversville Road, at Rock Run, at Wells Run to Smith Ridge to Dewitts Run, at Forked Run, at Curtis Hollow Road, and between the town of Long Bottom and Shade River.

Flood, Athens

When
March 3, 12:00 AM EST to March 5, 12:21 AM EST
Where
Athens County, 53.15 mi SSW of Athens Ohio Univ Arp to 53.53 mi SSW of Athens Ohio Univ Arp
Cause
Heavy Rain
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
38.541, -82.693

The Ohio River at Ironton rose above its 52 foot bankfull level on March 3rd and would not return to its banks until two days later on the 5th. The river at this location crested at 54.10 feet. During the time the Ohio River was out of its banks, low areas along Storms Creek in Ohio flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948712, 948710, 948949, 948938, 948959, 948872, 948941, 948713, 948711.